A study of acetaminophen, sold in the U.S. as <"http://www.yourlawyer.com/practice_areas/defective_drugs">Tylenol, has found that there might be a link between the popular over-the-counter drug and asthma inÂ children. The prevalence of asthma among children has risen over the years, along with a simultaneous rise in the use of acetaminophen to treat kids.Â Some have theorized that there is a connection, but this study – published in the journal Lancet – is the first to large one investigate the issue.
For this study, researchers from the Medical Research Institute of New Zealand looked at data provided by parents of more than 205,000 children from 31 countries.Â They found that children who were given acetaminophen in the first year of life had a 46 percent higher risk of asthma by the time they reach 6 or 7. Medium use of acetaminophen – at least once a year or more, but less than once month – in the past 12 months increased asthma risk by 61 percent, while high dosages of once a month or more in the past year raised the risk by over three times.
What’s more, the use of acetaminophen during the first year was associated with a boost in the risk of nasal allergies by 48 percent and eczemaÂ by 35 percent.
The researchers were quick to point out that while their study did find a possible association between acetaminophen and childhood asthma risks, it does not prove causation.Â An editorial in the Lancet that accompanied the article pointed out that the study had limitations, including the fact that it relied on parents memories.Â The editorial said that a large randomized trial in which some children are treated with acetaminophen while other are given placebos is needed to reach a more definite conclusion.
Acetaminophen has become aÂ preferred over-the-counter painÂ and fever reliever for children, mainly because aspirin use in kids has been linked to Ryes Syndrome.Â While acetaminophen should still be used in children instead of aspirin, parents and caregiver should follow the current guidelines of the World Health Organization, which recommend that acetaminophen should not be used routinely, but only when children have a fever ofÂ 101.3 Fahrenheit or more.